Practice Safety Alerts

Avoiding midazolam overdose: summary of a safety report from the National Patient Safety Agency

BMJ 2009; 339 doi: (Published 19 November 2009) Cite this as: BMJ 2009;339:b4459
  1. Tara Lamont, head of response1,
  2. Linda Matthew, senior pharmacist1,
  3. David Cousins, head of medication safety and medical devices1,
  4. Jonathan Green, consultant gastroenterologist2
  1. 1National Reporting and Learning Service, National Patient Safety Agency, London W1T 5HD
  2. 2British Society of Gastroenterology (Endoscopy), London NW1 4LB
  1. Correspondence to: T Lamont tara.lamont{at}

    Why read this summary?

    Midazolam is often used intravenously in single doses of between 0.5 mg and 2.5 mg for conscious sedation of patients for endoscopy or minor surgery as well as for dentistry. Its potential for oversedating patients is well documented by gastroenterologists and others.1 2 Between November 2004 and November 2008, healthcare staff reported 498 dosing errors for midazolam to the National Patient Safety Agency (NPSA) in England and Wales through the agency’s web based surveillance system; in three cases the patient died. Part of an entry in the report from one healthcare professional read: “Patient given intravenous midazolam 7 mg and 5 mg =12 mg by Dr [staff name] and during the procedure (gastroscopy and colonoscopy) then was unrousable. There has been a trend of incidents related to this procedure and this matter has been raised with the unit manager.”

    This summary is based on the safety report (known as a “rapid response report” or “RRR”) from the NPSA on how to prevent overdose of midazolam. The RRR highlights …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to to receive unlimited access to all content on for 14 days.
    Sign up for a free trial